A little advice needed please!

I have been reading this forum since I was diagnosed in September last year. It was a long road indeed with ten months of increasing pain and lack of mobility. I have gradually been reducing from 15mg of prenisolone and, two weeks ago reduced from 8mg to 7mg daily. Since then I have felt an increase of stiffness and have woken in the night with pain in my hips which I had so badly before diagnosis and had disappeared. Could this pain and increased tiredness that I am feeling be due to the steroid decrease? I was wondering if I should stay at the 7mg dose for a while longer or should I increase the dose back up to 8mg a day? Any advice welcome!

Last edited by

8 Replies

oldestnewest
  • A reduction shouldn't be more than 10% of the current dose. You may have been reducing by 1mg at a time - but at 10mg it is 10%, at 8mg it is 16%.

    This is also the point where your body has to start to make cortisol for itself again and is often a sticking point.

    I will copy and paste my answer which, in similar forms, has worked for quite a few people. A consultant is even trying out one version.

    A group of us worked out reduction schemes individually that have allowed us to reduce far further than ever before but they are all basically the same - and they were based on a scheme a Swedish gentleman worked out when he simply couldn't get below 3mg without pain. Img at that level is 33%, 1/2mg is 17% - way above the 10% that has been recommended for years. So he used table to see the daily doses and took the new dose on one day, old dose for a few days and then proceeded by repeating that and then reducing the number of days of old dose - until he got to everyday new dose. It worked, he got off pred and has been off pred for at least 3 years (it could be longer). Something similar to mine is being tried by a consultant rheumatologist in the north of England and he too finds it works for every single patient he has given it to. As it did for several ladies beforehand.

    My reductions are VERY slow. I use the following pattern to reduce each 1mg:

    1 day new dose, 6 days old dose

    1 day new dose, 5 days old dose

    1 day new dose, 4 days old dose

    1 day new dose, 3 days old dose

    1 day new dose, 2 days old dose

    1 day new dose, 1 day old dose

    1 day old dose, 2 days new dose

    1 day old dose, 3 days new dose

    1 day old dose, 4 days new dose

    1 day old dose, 5 days new dose

    1 day old dose, 6 days new dose

    By that stage if I feel OK I feel safe to go all new dose. I suppose you might be OK starting and stopping at "1 day new, 4 days old" but I was terribly sensitive to steroid withdrawal pain so I err on the safe side. Once you get to the "everyday new dose" - if you feel OK you can start on the next reduction, no real need to spend a month at the new dose.

    This avoids steroid withdrawal pain - which is so similar to PMR pain that you often can't tell which is which and some of us suspect that many flares are NOT the PMR returning but problems with steroid withdrawal. Using a scheme like this also means you can stop immediately if you have any problems - you might be fine at one day old dose, 2 days new (lower) dose but not at a 3 day gap - but you have dropped your dose a lot and that is the idea. It also isn't as slow as you would think - you can reduce at a rate of about 1mg/month on a continual basis.

  • Thank you for such a quick response. I have made a note of the reduction scheme you use, and I think I will start it tomorrow and see how I get on.

  • Hello,

    I can only speak from my personal experience. But my situation sounds very similar to yours. I reduced from 20mg.

    I've started on the reduction plan currently on - 1 day old, 2 days new. So far it seems to be working well.

    best wishes, ann

  • Thank you PMRpro for your reply which has helped me too. I am in exactly the same position as anniekins1 only I'm at 4mg about to drop to 3mg. I might delay the reduction for a bit as I feel like I've been run over by a bus. I'm also waking every night at about 2am and am absolutely exhausted. The muscle pain isn't too bad but the fatigue is terrible. I will follow your reduction plan. I'm on Medrol tablets which are quite difficult to break into smaller pieces to get the required dose.

  • How long is it since you got to 5-ish? It may be you need to stay longer at this sort of level and let the system that governs your adrenal glands catch up. It isn't that the adrenals don't work (many think that is the case) but is more the "computer" side of the "engine". Quite a lot of docs like patients to spend several months at 5mg before continuing with the reduction and it does seem to help. About 7mg is where you are getting below the amount the body needs to function - and going stop instead of just slow allows you to catch up.

    You can get a pill cutter from the pharmacy which makes it easier. According to the web there are 2mg tablets which are scored for breaking to make 1mg dose changes. That is the beauty of the reduction plan actually - you could try a bigger drop if you have tablets you can't cut by starting at 1 day in 20 at the new dose and reducing to 19, 18 and so on until you get to the alternate days and then you are half way down. However - medrol is available in smaller tablets that can be cut so 1mg at a time is easy.

    It was in order to keep the drop small with tablets that couldn't be cut that the reduction schemes were worked out. At 5mg a 1mg drop is 20%, at 3mg it is 33% - far far too big for success. But then we tried them with higher doses, even 15 and 20 mg and it improves the experience. ;-)

  • Anniekins. I had a similar experience trying to go below 8 mg. Mypain seemed to return like water filling a bucket, eg. First the hip pain started, then pain rose to shoulders, with fatigue and disrupted sleep, etc.

    After "talking" with folks on this forum, I realized I was trying to "run the show" by forcing my taper.

    My reality is that PMR is the boss here, and prednisone is my tool for managing the beast. Apparently my disorder is not ready to be managed by a lower dose of prednisone, so I returned to 10mg for the next month, before I again begin my descent to lower dose.

    When the pain eased and I was able to sleep thru the night, I finally accepted I cannot deny this disorder, but I can live with it.

    The taper schedule PMRpro provided is awesome, and I believe it provides the keys for navigating through this confusing condition. Hang in there :-)

  • "My reality is that PMR is the boss here, and prednisone is my tool for managing the beast."

    If only more people were able to accept that earlier!

  • Thanks for all your replies and support. It certainly is a steep learning curve managing PMR, but with this forum and the knowledge of so many on here who are willing to share their experiences it will become easier I am sure. Have increased my dose today so onwards and upwards...... I hope!

You may also like...